More Than Skin Deep: A Cutaneous Photo Essay

October 15, 2014

Allergic contact dermatitis, drug-induced hypersensitivity syndrome, Stevens-Johnson syndrome, metastases to the skin, tinea versicolor, lichen spinulosus-a look at cutaneous conditions and their underlying causes.

More Than Skin Deep: A Cutaneous Photo Essay

Allergic contact dermatitis, drug-induced hypersensitivity syndrome, Stevens-Johnson syndrome, metastases to the skin, tinea versicolor, lichen spinulosus-a look at cutaneous conditions and their underlying causes.

Case 1:

An intensely itchy rash developed diffusely over the body of a 63-year-old man. Physical examination revealed edematous, red plaques on the back, abdomen, thighs, and legs along with many fluid-filled vesicles and bullae with surrounding erythema on both feet.

Biopsy revealed parakeratosis; a spongiotic epidermis with lymphocyte, eosinophil, and neutrophil exocytosis; and profound papillary dermal edema with subepidermal bulla and a superficial to mid-dermal infiltrate of lymphocytes and eosinophils.

Given the morphology and distribution of the rash and the biopsy results, the best diagnosis was acute contact dermatitis with bulla formation.

Allergic contact dermatitis is a common, possibly debilitating dermatosis. The allergens most often responsible are nickel; fragrances; topical antibiotics; and preservatives, including both formaldehyde- and non–formaldehyde-releasing preservatives.

Acute allergic contact dermatitis may produce urticaria and bullae, mimicking other dermatoses. Biopsy and culture should be performed to exclude bullous pemphigoid and impetigo.

Case and photo courtesy of Alok Vij, MD and Kenneth J Tomecki, MD

NEXT CASE »


For the discussion, click here.

Case 2:

A 78-year-old man with a history of hypertension, type 2 diabetes mellitus, and mantle cell lymphoma after splenectomy and chemotherapy came to the ED with a rash of 5 days’ duration and a 2-week history of dyspnea. He was unable to take even a few steps, and he complained of cough, with white sputum and occasional fever without chills.

He had started taking vancomycin and piperacillin/tazobactam during a hospitalization for osteomyelitis. Skin examination showed a maculopapular, morbiliform, palpable, nonpruritic rash starting from the trunk and involving the extremities, abdomen, and back. A punch biopsy from skin of the shoulder, thigh, and right flank showed perivascular and acute spongiotic dermatitis consistent with spongiotic drug eruption.

The patient had drug-induced hypersensitivity syndrome (DIHS)-also called drug rash with eosinophilia and systemic symptoms (DRESS)-a type IV drug allergy reaction. DIHS is characterized by the presence of at least 3 of the following findings: rash, fever, eosinophilia, atypical circulating lymphocytes, lymphadenopathy, and multiorgan failure.

Very rarely DIHS can present without eosinophilia. The liver, kidneys, heart, and lungs are most often affected. Antiepileptics-including carbamazepine, phenytoin, and phenobarbital-are the agents that most often cause DIHS. Some medications tend to target specific organs.

Case and photo courtesy of Saba Farooq, MD and Mohsin Haseeb, MD

NEXT CASE »


For the discussion, click here.

Case 3:

A 37-year-old man presented to the ED with painful, burning, blistering skin lesions that started on the face and spread to the trunk and extremities. Ten days earlier, he had received a diagnosis of AIDS. This diagnosis was Stevens-Johnson syndrome (SJS).

SJS is a diffuse mucocutaneous eruption. The erythematous or purpuric macules, blisters, and target lesions are associated with fever and mucosal lesions, including stomatitis, conjunctivitis, and urethral inflammation. There may be hepatic, renal, or GI involvement.

A majority of cases may be attributed to medications, most frequently the sulfonamides, phenytoin, carbamazepine, phenobarbital, lamotrigine, penicillins, and allopurinol. Lesions develop within 1 to 8 weeks after administration.

Sulfonamide-induced allergic reactions occur in 29% to 65% of persons with HIV/AIDS, compared with a 2% to 4% incidence in the general population. The higher incidence in HIV/AIDS may be a result of reactive metabolites (oxidative products) that cannot be reduced fully by glutathione stores.

Case and photo provided by Andrew Bagg, MD

NEXT CASE »


For the discussion, click here.

Case 4:

A 60-year-old Caucasian man with a history of invasive squamous cell carcinoma of the lung presented with the lesions shown. Biopsy results were consistent with a metastatic carcinoma.

Metastases to the skin can be a clinical finding in many malignancies, most often breast, lung, colon, melanoma, and head and neck cancers. They can be the first sign of extranodal metastatic disease. They most often present as rapidly growing, firm, painless, erythematous nodules.

Skin metastases may be more slowly progressive and can mimic more common entities, such as lipomas, dermatitis, erysipelas, and ulcers. Primary tumors should be kept on the differential.

Cutaneous metastases generally portend a poor prognosis; the average survival time after the diagnosis is 7.5 months.

Perform a full skin examination for any patient who has malignancy or a history of malignancy, especially malignancies that are at an advanced stage. If cutaneous metastases are found, they are a poor prognostic indicator.

Case and photo courtesy of Alexandra Flamm, MD

NEXT CASE »


For the discussion, click here.

Case 5:

A 25-year-old man presented with a mildly pruritic, scaly eruption (hyperpigmented and hypopigmented coalescing scaly thin plaques and macules) on the central chest and upper back for 1 month. He stated that he had similar lesions the previous summer. The history, morphology, and location (seborrheic distribution) favored a diagnosis of tinea versicolor.

Hypopigmentation results from yeast generation of azaleic acid that inhibits tyrosinase, a key enzyme in melanin synthesis, resulting in less melanin production. The diagnosis is confirmed by the presence of hyphae and spores, often referred to as “spaghetti and meatballs,” with a potassium hydroxide prep under microscopy.

Because tinea versicolor is primarily caused by Malassezia globosa yeast, patients are more prone to this disease in warm or humid environments. Susceptibility is greater in patients with oily skin, such as teenagers and young adults.

Case and photo provided by Kate V. Viola, MD, MHS and Adam Friedman, MD, FAAD

NEXT CASE »


For the discussion, click here.

Case 6:

A 7-year-old girl with a 2-year history of moderately pruritic lesions on the trunk and extremities presented with new lesions on the hands and face. When the lesions first developed 2 years earlier, she received a diagnosis of nummular eczema.

Physical examination revealed multiple spinous punctate papules grouped into dry, rough hypopigmented patches 1 to 4 cm in diameter mostly on the arms and legs. New lesions on the hands and face were less rough and scaly and were flatter and less spinous.

The cause was lichen spinulosus, a rare, hyperkeratotic dermatosis.

Typical lesions consist of follicular keratotic papules with spinous projections grouped into large patches usually involving the neck, buttocks, abdomen, trochanteric regions, knees, and extensor surfaces of the arms. They can appear simultaneously or in crops and may be mildly pruritic. Palpation yields a “nutmeg-grater sensation” because of the spiny nature of the papules.

Lichen spinulosus is considered a variant of keratosis pilaris, but keratosis pilaris occurs more frequently and distribution often is more diffuse. Lichen spinulosus lesions have a predisposition for acral areas; keratosis pilaris lesions often are limited to the upper arms and legs.

Case and photo provided by Melissa Kaori S. Litao, MD and Ahdi Amer, MD

For the discussion, click here.